Issues in Pharmacotherapy Practice

SSRI Discontinuation Syndrome

Michelle Fitzgerald, B.Sc.(Pharm). Pharmacist,  St. John's, NF.

J Inform Pharmacother 2001;7:303-304

Reprinted with permission from Atlantic Psychopharmacology Quarterly 2001:4(2):3.


Download a PDF version of this article | Send FEEDBACK to the Editors about this article


In recent years, it has become apparent that withdrawal of selective serotonin reuptake inhibitors (SSRIs) may produce an acute "discontinuation syndrome" in up to 30% of patients who reduce or discontinue therapy. (1)

Several of the signs and symptoms of this syndrome overlap with those of depression and thus it is important to differentiate between SSRI withdrawal phenomena and relapsing depressive illness. Recently, a series of case reports were utilized to compile diagnostic criteria, intended to aid in clinical diagnosis of the syndrome. The criteria state that two or more of the following symptoms (dizziness, light-headedness, vertigo or feeling faint; shock-like sensations or paresthesia; anxiety; diarrhea; fatigue; gait instability; headache; insomnia; nausea or emesis; tremor; and visual disturbances) developing within 1 to 7 days of discontinuation or reduction in dosage, after at least 1 month's use of an SSRI, causing clinically significant distress or impairment and not due to a general medical condition or recurrence of a mental disorder are indicative of the syndrome. (2)

Although the exact mechanism of syndrome development remains a mystery, it has been proposed that long-term administration of an SSRI increases the amount of available serotonin exposed to receptors (due to blockade of the serotonin reuptake pump). This may ultimately cause down regulation of these receptors and tolerance to unwanted side effects. (1)  Once the SSRI is reduced or discontinued there may be a decrease in available serotonin concentrations at these receptor sites, leading to a deficiency of serotonin in the synapse. (1)  This temporary "lack" of serotonin (lasting from 48 hours-10 days) combined with receptor down regulation may correspond with the onset of symptoms characteristic of the syndrome. (1)

The severity and frequency of the syndrome differs among SSRIs, with variation being attributed to differing pharmacokinetic profiles, more specifically to the individual half-lives and existing metabolites of the drugs. Fluoxetine, which has a half-life of 24 hours and an active metabolite (norfluoxetine) with a half-life of 7 days, causes fewer adverse events upon treatment interruption than paroxetine, which has a half-life of 21 hours and no active metabolite. (3)  Therefore, SSRIs with short elimination half-lives or those without active metabolites are more likely to cause a discontinuation syndrome due to more rapid systemic clearance of the drug from the body. (4)  Hence, the clinical advantages and disadvantages of using an SSRI with a long half-life and/or presence of an active metabolite with a long half-life should be considered in individual situations. (5)

Two treatment options exist in terms of clinical management of the syndrome. The drug or previous dosage can be restarted, producing relatively rapid symptom resolution in true withdrawal situations, keeping in mind that 75% of patients experience recurring discontinuation symptoms on future withdrawal attempts. (2)  Alternatively, the syndrome can be allowed to "run its course" while the patient is provided with supportive counseling and reassurance of eventual symptom resolution. (2)

Although most case reports of the discontinuation syndrome have been mild to moderate in nature, these incidents do pose potential complications for those recovering from a depressive episode. (5)  The frequency of the SSRI discontinuation syndrome necessitates awareness by clinicians and patients alike. A gradual taper of SSRIs with short elimination half-lives should be considered whenever the clinical situation permits, as it may minimize the potential for inducing this syndrome.

References

  1. Schatzberg AF. Possible biological mechanisms of the serotonin reuptake inhibitor discontinuation syndrome. J Clin Psychiatry 1997;58 (7):23-7.

  2. Black K, et al. Selective serotonin reuptake inhibitor discontinuation syndrome: proposed diagnostic criteria. J Psychiatry Neuroscience 2000;25(3):255-61.

  3. Rosenbaum JF. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Soc Biol Psychiatry 1998;44:77-87.

  4. Gorden J, Rojas-Fernandez C. Selective serotonin reuptake inhibitor discontinuation syndrome: putative mechanisms and prevention strategies. Can J Psychiatry 1998;43(5):523-4.

  5. Golden R. Selective serotonin reuptake inhibitor elimination half-lives: the long and the short of it. Biol Psychiatry 1998;44(2):75-6.


Copyright © 2001 by the Journal of Informed Pharmacotherapy. All rights reserved.